Louisiana, 2012

Flash Flooding in Louisiana, July 19, 2012

July 19, 2012 · NWS LIX · 2 events in 1 county or zone

A tropical airmass combined with a very light wind regime produced stationary thunderstorms with torrential rainfall. Several reports of flash flooding were received in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A tropical airmass combined with a very light wind regime produced stationary thunderstorms with torrential rainfall. Several reports of flash flooding were received in St. Tammany Parish during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 19, 9:14 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 9:14 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1014 AM CDT THU JUL 19 2012

.UPDATE...
UPDATED THE FORECAST TO RAISE RAIN CHANCES TO 50-60 PERCENT IN
ADVANCE OF COMPLEX MOVING SOUTHWARD FROM EAST-CENTRAL MISSISSIPPI
FOR LATE MORNING AND THIS AFTERNOON. NO OTHER CHANGES AT THIS TIME.

&&

.SOUNDING DISCUSSION...
NO PROBLEMS WITH LAUNCH THIS MORNING. VERY MOIST AIRMASS WITH P.W.
2.24 INCHES...LIFTED INDEX -7...STORM MOTION ONLY 5 KTS FROM THE
NORTH. NEARLY SATURATED SOUNDING FROM SURFACE TO 33KFT. WINDS
SOUTHWEST TO WEST LESS THAN 15 KT TO 6KFT THEN NORTH-NORTHEAST
10-20KT ABOVE 6KFT.

PRECIPITATION CALCULATOR OUTPUT THIS MORNING USING 357K LIFT FROM
SURFACE MAX HEATING YIELDS 52 PERCENT CHANCE OF RAIN...RICKS INDEX
95...PROB SEVERE 0 PERCENT...GUST POTENTIAL 31 KT...HAIL PEA SIZE
WITH 79 OR GREATER VIL. PRECIPITATION 5.11 INCHES WITH POTENTIAL
MAX 7.72 INCHES.

&&

.DECISION SUPPORT...
DSS CODE...UPGRADED TO YELLOW AT 10 AM CDT.
DEPLOYED...PRE-IMPLOSION COORDINATION NEW ORLEANS.
ACTIVATION...HIGH IMPACTS DESK.
ACTIVITIES...RADAR AND FLOOD SURVEILLANCE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  72  91  71 /  60  50  60  40
BTR  93  74  91  72 /  60  40  60  40
ASD  91  73  91  72 /  60  50  60  40
MSY  89  77  90  75 /  60  40  60  40
GPT  90  74  90  74 /  60  50  60  40
PQL  90  74  90  73 /  70  50  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, Jul 19, 9:10 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT THU JUL 19 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-201515-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1010 AM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON
AND INTO THIS EVENING. THE PRIMARY THUNDERSTORM THREAT WILL BE
LOCALLY HEAVY RAINFALL. HOWEVER...A FEW STORMS COULD ALSO PRODUCE
FREQUENT LIGHTNING AND WIND GUSTS UP TO 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
FRIDAY THROUGH SUNDAY. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS COULD BECOME STRONG AND PRODUCE GUSTY
WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS. LESS
COVERAGE OF THUNDERSTORMS IS EXPECTED MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY SIGNIFICANT WEATHER RELATED IMPACTS TO THE
NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

95/DM

In the hours before

Local storm report, Jul 19, 9:40 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     WATER SPOUT      13 S GRAND ISLE CMAN    29.08N 89.96W
07/19/2012                   GMZ552             LA   LAW ENFORCEMENT

            PORT FOURCHON HARBOR POLICE RELAYED A REPORT OF A WATER
            SPOUT SOUTHEAST OF PORT FOURCHON. IMAGES SUBMITTED SHOW A
            NARROW WATER SPOUT VISIBLE FROM SHORE.

&&

24/RR
Special weather statement, Jul 19, 10:52 AM CST, 3 hours 48 minutes before
MSZ077-191745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1152 AM CDT THU JUL 19 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING PEARL
RIVER COUNTY...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 16 MILES NORTHWEST OF WIGGINS...OR
ABOUT 18 MILES NORTHEAST OF POPLARVILLE...MOVING SOUTHWEST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...POPLARVILLE.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

98/SO
Special weather statement, Jul 19, 11:09 AM CST, 3 hours 31 minutes before
MSZ082-191815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1209 PM CDT THU JUL 19 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING JACKSON
COUNTY...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 8 MILES EAST OF ESCATAWPA...MOVING
SOUTHWEST AT 5 TO 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PASCAGOULA...MOSS POINT...GAUTIER AND ESCATAWPA.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

98/SO
Special weather statement, Jul 19, 12:11 PM CST, 2 hours 29 minutes before
LAZ039-040-MSZ077-080>082-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
111 PM CDT THU JUL 19 2012

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING PEARL
RIVER COUNTY...HANCOCK COUNTY...JACKSON COUNTY...HARRISON
COUNTY...ST. TAMMANY PARISH...WASHINGTON PARISH...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 17 MILES NORTH OF BOGALUSA TO NEAR
PASCAGOULA...MOVING SOUTHWEST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...GULFPORT...LONG BEACH...KILN...DIAMONDHEAD...PICAYUNE...
PASS CHRISTIAN...BAY ST. LOUIS...SUN...WAVELAND...STENNIS SPACE
CENTER...SLIDELL...PEARL RIVER...MANDEVILLE...MADISONVILLE...
LACOMBE...FOLSOM...ENON...COVINGTON...BUSH...ABITA SPRINGS AND
PEARLINGTON

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 35 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

95/DM
Local storm report, Jul 19, 12:20 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
120 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     WATER SPOUT      2 S OCEAN SPRINGS       30.38N 88.80W
07/19/2012                   GMZ532             MS   EMERGENCY MNGR

            VISUAL SIGHTING FROM SHORE...MOVING AWAY FROM SHORE.

&&

24/RR
Local storm report, Jul 19, 12:54 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
154 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     4 NNW PASS CHRISTIAN    30.38N 89.26W
07/18/2012                   HARRISON           MS   NWS STORM SURVEY

            NWS STORM SURVEY INDICATES STRAIGHT LINE THUNDERSTORM
            WINDS TOPPLED A WEAKENED TREE...SNAPPED SEVERAL LARGE AND
            SMALL TREE LIMBS..AND CAUSED DAMAGE TO A OUT BUILDING.
            DAMAGE NOTED WAS ALONG CUEVAS DELISLE ROAD.

&&

FR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Tammany

When
July 19, 2:40 PM CST to 5:00 PM CST
Where
St. Tammany County, 1 mi S of Slidell Arpt to 1.43 mi SSE of St Joe
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.335, -89.820

National Weather Service employees reported deep water over several main roads in Slidell. Some locations included Airport Road near the Interstate 12 interchange, Rue Rochelle and Gause Boulevard areas.

Flash Flood, St. Tammany

When
July 19, 3:00 PM CST to 4:30 PM CST
Where
St. Tammany County, 2 mi ENE of Mandeville to 1 mi ESE of Mandeville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
30.371, -90.059

Portions of Highway 59 and Sharp Road were under water. Half of Highway 190 near Soult was blocked off. The CVS parking lot near the intersection of Highway 1088 and Highway 59 was completely flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384834, 384836.